South Dakota, 2005

Hail in South Dakota, August 18, 2005

August 18, 2005 · NWS ABR · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 2:00 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 2:00 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT THU AUG 18 2005

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY.
BIGGEST CHALLENGE IN THE NEAR TERM IS PCPN CHCS TONIGHT AND FRIDAY
NIGHT...AND TEMPS THROUGH THE WEEKEND.

MODELS CONT TO SHOW NEXT 5H TROF PASSING THROUGH AREA OVERNIGHT
ASSOCIATED WITH MAIN 5H LOW IN WRN SASK. GOOD COLLAB WITH 7H
VORT/OMEGA AT THE SAME TIME. DECENT 7H WIND CONVERGENCE SETS UP BY
LATE TONIGHT ACROSS THE NRN COUNTIES OF CWA...WITH GOOD 7H THETA-E
RIDGING AND 85H-7H Q-VECTOR CONVERGENCE. HI-RES NAM SHOWING GOOD
COUPLED JET MOVING INTO NRN PLAINS WITH STRONG 2H-3H DIVERGENT
SIGNATURE OVER NW CWA. PWATS INCREASE TO OVER 1.50 BY 12Z FRIDAY
ACROSS I-29 CORRIDOR. SET-UP LOOKS GOOD FOR DECENT RAINFALL IN
OVERRUNNING SITN AS INVERTED TROF PASSES THROUGH CWA OVERNIGHT. ALSO
NOTICED THAT GFS AND NAM WERE SHOWING VERY STRONG 85H AND 7H
FRONTOGENITICAL FORCING THROUGH THE NIGHT. DONT THINK SVR POTENTIAL
IS THERE HOWEVER. HAVE UPPED POPS TO LIKELY CATEGORY FOR THE NRN
COUNTIES TAPERING TO LOWER CHC POPS FOR THE SRN COUNTIES OVERNIGHT.
HEAVY RAINFALL WILL HAVE TO BE WATCHED.

NEXT WEAK 7H LOBE ROTATES AROUND UPPER LOW FRIDAY NIGHT. AGAIN NAM
SHOWS A WEAK 7H THETA-E RIDGE PUSHING THROUGH CWA. MOIST RETURN IS A
LITTLE IFFY...BUT 85H-5H AND 7H-5H LAPSE RATES ARE STEEPER THAN 6.5
DEGREES FROM 00Z-12Z SATURDAY. 85H-7H Q-VECTOR CONVERGENCE SKIMS
ALONG BORDER...SO FELT THAT 20 POPS FOR RW- WERE WARRANTED ACROSS
NRN 1/2 OF CWA THROUGH THE NIGHT. CANADIAN HIGH PRESSURE BUILDS IN
FOR REMAINDER OF WEEKEND KEEPING TEMPS SEASONABLE/BIT BELOW
SEASONABLE AND DRY.

TEMP WISE...CONT TO GO SUB-GUIDANCE FOR FRIDAY DUE TO ANTICIPATED
CLOUDS/PCPN. OTW REMAINDER OF TEMP FCST APPEARED BALLPARKISH AND
LEFT ALONE.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED RANGE BEGINS WITH AN UPPER LEVEL RIDGE OVER THE AREA WITH
HIGH PRESSURE DEPARTING TO THE EAST THROUGH THE GREAT LAKES REGION.
HIGH TEMPS WILL BE INCREASING FOR MONDAY AS HIGH EXITS...WITH TEMPS
RANGING FROM NEAR 80 NE TO THE LOWER 90S SW FOR MONDAY UNDER MOSTLY
SUNNY SKIES. MODELS THEN DIFFER ON UPPER PATTERN FOR TUESDAY THROUGH
THURSDAY. GFS RUNS FROM 00Z AND 06Z AS WELL AS THE 00Z CANADIAN HAVE
UPPER LEVEL ENERGY DIVING SOUTHEAST ACROSS NRN ROCKIES. THE GFS RUNS
THEN BRING THE ENERGY THROUGH THE NORTHERN PLAINS WEDNESDAY NIGHT
AND THURSDAY. THE 00Z ECMWF AND 12Z GFS KEEP MOST OF THE ENERGY TO
THE NORTH...BUT HAVE MINOR WAVES PUSHING THROUGH DURING THIS TIME
PERIOD. DECIDED TO KEEP THE LOW PRECIPITATION CHANCES IN WITH THE
HOPE THAT 00Z RUNS FROM TONIGHT WILL PROVIDE SOME CONTINUITY AND
SHED SOME LIGHT ON DAYS 5-7.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/KNUTSVIG
Hazardous weather outlook, Aug 18, 4:09 AM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
509 AM CDT THU AUG 18 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
509 AM CDT THU AUG 18 2005 /409 AM MDT THU AUG 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATER THIS
AFTERNOON AND TONIGHT. AT THIS TIME THESE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

In the hours before

Local storm report, Aug 18, 12:00 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
100 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 W MIRANDA             44.97N 99.05W
08/17/2005  1.00 INCH        FAULK              SD   PUBLIC

0535 PM     HAIL             8 NW LEOLA              45.80N 99.06W
08/17/2005  0.88 INCH        MCPHERSON          SD   PUBLIC

0559 PM     HAIL             9 SW LEOLA              45.63N 99.07W
08/17/2005  1.00 INCH        MCPHERSON          SD   PUBLIC

&&

GM
Local storm report, Aug 18, 12:19 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
119 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             8 SW TULARE             44.66N 98.62W
08/17/2005  0.88 INCH        SPINK              SD   PUBLIC

&&

GM
Local storm report, Aug 18, 12:25 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
125 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             10 S LONG LAKE          45.71N 99.21W
08/17/2005  1.75 INCH        MCPHERSON          SD   PUBLIC

&&

GM

The radar

The Aberdeen radar (KABR), 107 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Walworth

When
August 18, 5:40 PM CST
Where
Walworth County, 10 mi ESE of Lowry
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.283, -99.767

Hail, Potter

When
August 18, 6:08 PM CST
Where
Potter County, Lebanon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -99.783

Hail, Potter

When
August 18, 6:20 PM CST
Where
Potter County, 2 mi NE of Lebanon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.083, -99.750

Hail, Edmunds

When
August 18, 6:25 PM CST
Where
Edmunds County, 3 mi SE of Bowdle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.417, -99.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472829, 5472830, 5472831, 5472832.